Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 7:16 PM EDT for 4 counties in Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 7:16 PM EDT (23:16 UTC)
- Expired
- May 27, 2017, 8:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:30 PM EDT | HAIL 1 | Nickelsville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -544 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494
WUUS54 KMRX 272316
SVRMRX
VAC167-169-191-520-280015-
/O.NEW.KMRX.SV.W.0084.170527T2316Z-170528T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
716 PM EDT SAT MAY 27 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Russell County in southwestern Virginia...
The northeastern City of Bristol in southwestern Virginia...
Northeastern Scott County in southwestern Virginia...
Southwestern Washington County in southwestern Virginia...
* Until 815 PM EDT
* At 715 PM EDT, a severe thunderstorm was located 10 miles southeast
of Norton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bristol Va, Lebanon, Nickelsville, Dungannon, Collingwood,
Castlewood, Hansonville, Benhams and Fort Blackmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3689 8211 3664 8211 3675 8264 3687 8264
3688 8263 3688 8240 3689 8239
TIME...MOT...LOC 2315Z 274DEG 18KT 3680 8252
HAIL...1.00IN
WIND...60MPH
$$
05/MA3 follow-up statements
146
WWUS54 KMRX 272329
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
729 PM EDT SAT MAY 27 2017
VAC167-169-191-520-280015-
/O.CON.KMRX.SV.W.0084.000000T0000Z-170528T0015Z/
Russell VA-City of Bristol VA-Scott VA-Washington VA-
729 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN RUSSELL...NORTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL...
At 728 PM EDT, a severe thunderstorm was located 13 miles northeast
of Gate City, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bristol Va, Lebanon, Nickelsville, Dungannon, Collingwood,
Castlewood, Hansonville and Benhams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3689 8211 3664 8211 3673 8253 3688 8251
3688 8240 3689 8239
TIME...MOT...LOC 2328Z 274DEG 18KT 3680 8243
HAIL...1.25IN
WIND...60MPH
$$
05/MA224
WWUS54 KMRX 272350
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
750 PM EDT SAT MAY 27 2017
VAC169-280000-
/O.CAN.KMRX.SV.W.0084.000000T0000Z-170528T0015Z/
Scott VA-
750 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. **! Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.
LAT...LON 3682 8211 3664 8211 3669 8233 3678 8235
3683 8233
TIME...MOT...LOC 2350Z 286DEG 18KT 3674 8222
$$
VAC167-191-520-280015-
/O.CON.KMRX.SV.W.0084.000000T0000Z-170528T0015Z/
Russell VA-City of Bristol VA-Washington VA-
750 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN RUSSELL AND SOUTHWESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL...
At 750 PM EDT, a severe thunderstorm was located 8 miles north of
Bristol Va, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bristol Va, Hansonville, Benhams and Collingwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3682 8211 3664 8211 3669 8233 3678 8235
3683 8233
TIME...MOT...LOC 2350Z 286DEG 18KT 3674 8222
HAIL...1.25IN
WIND...60MPH
$$
05/MA453
WWUS54 KMRX 280005
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
805 PM EDT SAT MAY 27 2017
VAC167-191-520-280015-
/O.EXP.KMRX.SV.W.0084.000000T0000Z-170528T0015Z/
Russell VA-City of Bristol VA-Washington VA-
805 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE NORTHEASTERN CITY OF BRISTOL
WILL EXPIRE AT 815 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.
LAT...LON 3682 8211 3664 8211 3669 8233 3678 8235
3683 8233
TIME...MOT...LOC 0005Z 274DEG 18KT 3674 8214
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 27, 3:15 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Morristown TN 315 PM EDT Sat May 27 2017 .SHORT TERM /This Afternoon through Sunday/... Complex 12 to 24 hours across the eastern Tennessee Valley and Southern Appalachian region due to the threat for scattered to potentially widespread strong to severe thunderstorms. Morning cloud cover continues to break up as heating is rapidly breaking the capping inversion in place. Earlier convection across NW TN dissipated as it tracked into the Plateau, but has laid a couple of outflow boundaries along the I-40 corridor and across the Northern Plateau back into southern KY. Additionally, a weak front will be in the vicinity later on this evening across SW VA and southern KY. These boundaries will serve as a source and focus for convection later on by the late afternoon and evening as shown all of the mesoscale models. The peak timing of this activity will be 4 PM to 10 PM EDT, with coverage being scattered in nature at around 40-60 percent. In addition, an upper-level perturbation/shortwave that will drop of the mid- Mississippi Valley toward the Southern Appalachians later this afternoon and evening. This may provide enough forcing to overcome the lingering inhibition currently in place by around 20-22z later this afternoon. As noted in the morning discussion though, a favorable environment exist for any of this activity to quickly become strong to severe. The main threats will be large hail and downbursts. MLCAPE values are progged to be in the 2000-2500 J/kg range, with MUCAPEs over 3000 J/kg at times. Hail CAPEs (1500 J/kg and DCAPEs over 1000 J/kg) will create a very favorable thermodynamic environment for strong updrafts, capable of supporting the aforementioned threats. Bulk shear values are quite high in the 40-50 kt range across the area, though unidirectional in nature -- thus an ESE storm motion is expected. Straight hodographs in this shear environment would favor organized, multicell clusters and supercells (as well as numerous splitting cells). A low-end tornado threat will exist thanks to the presence of these boundaries -- though a less favorable 0-1 km shear profile limits this. Still, areas to watch will be supercells that can form along boundaries with a localized backed wind profile. The forecast for tonight into Sunday is less certain. Mesoscale models do, however, continue to show a much faster progressing MCS pushing out of NW and Middle TN into northern AL and the Central/southern Valleys of East Tennessee late tonight. The main question will be the exact timing and strength. Lower res models are slower, but may be underestimating the higher forward propagation that can occur in higher CAPE environments. Thus, favored the mesoscale models (HRRR/NSSL-WRF/3-km NAM) over the GFS/NAM-12 solutions. Damaging straight-line winds would be the main threat with this activity. Storms will weaken as they push across the area Sunday morning and may leave a lull in precipitation (thanks to a more stable air mass) for most of the morning and afternoon. If some heating can occur during the late morning thru mid afternoon, a third round of severe storms is possible late Sunday afternoon, evening and overnight -- along/near where the front stalls out. This part of the forecast remains fairly uncertain at this time. .LONG TERM /Sunday Night through Saturday/... Will remain in an active weather pattern early in the extended as a weakening cold front moves through the Southern Appalachian Region. A line of convection is expected to develop along/ahead of this frontal boundary...effecting the MRX CWA overnight Sunday into Monday morning. With recent convection...the air mass in place should be only weakly unstable and the chance of strong to severe storms is limited. The frontal boundary is expected to stall just south of the TN/GA boarder Monday night and could see scattered convection continue along our southern boarder Monday night and Tuesday. Models begin to diverge Wednesday through the end of the extended and confidence is low. Current trend is to remain in a wet...unsettle pattern with the boundary remaining in the vicinity Wednesday and Thursday and the next system moving in around the Friday/Saturday time frame. All of this will keep 20 to 40 POPs in place over our area through the last half of the extended. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 85 69 82 / 60 60 60 40 Knoxville McGhee Tyson Airport, TN 66 82 66 79 / 50 60 60 40 Oak Ridge, TN 66 82 66 79 / 60 60 60 40 Tri Cities Airport, TN 61 79 63 78 / 60 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP/MJB
Hazardous weather outlook, May 27, 3:16 PM EDT, 4 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 316 PM EDT Sat May 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected across the ares during the late afternoon and evening hours, with damaging winds and large hail up to golfball size being the main threat. The most likely timing for severe storms is between 5 pm and 11 pm EDT. Another round of severe weather is possible late tonight into Sunday morning as a strong line of storms drops into the region from the northwest. The potential for damaging winds will exist with this system. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday evening and night another round of showers and thunderstorms is possible, with some of the storms potentially becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
In the hours before
Special weather statement, May 27, 5:46 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
546 PM EDT SAT MAY 27 2017
VAZ006-272230-
Russell VA-
546 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3704 8182 3696 8178 3695 8182 3689 8189
3687 8194 3690 8212 3705 8210 3704 8208
3705 8204 3707 8203 3707 8202 3708 8201
3709 8187
TIME...MOT...LOC 2146Z 274DEG 17KT 3699 8202
05/MASpecial weather statement, May 27, 6:26 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
626 PM EDT SAT MAY 27 2017
VAZ001-002-005-272315-
Scott VA-Wise VA-Lee VA-
626 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...NORTHEASTERN
SCOTT AND WISE COUNTIES AND THE CITY OF NORTON UNTIL 715 PM EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maggard to near Norton to Big Stone Gap to
near Pennington Gap. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul,
Dungannon, St. Charles, Pardee and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8241 3678 8236 3678 8309
3686 8300 3687 8291 3689 8288 3693 8286
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2226Z 265DEG 36KT 3700 8284 3695 8273 3683 8277 3680
8301
05/MASpecial weather statement, May 27, 6:37 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
637 PM EDT SAT MAY 27 2017
VAZ006-272300-
Russell VA-
637 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 7 miles west of Richlands, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Honaker and Dye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8181
3701 8205 3707 8203 3707 8202 3709 8202
3712 8201 3713 8199 3712 8197 3713 8196
3713 8193 3714 8190
TIME...MOT...LOC 2236Z 285DEG 37KT 3709 8194
05/MASpecial weather statement, May 27, 6:55 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
655 PM EDT SAT MAY 27 2017
TNZ013-014-VAZ001-272345-
Claiborne TN-Campbell TN-Lee VA-
655 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...
NORTHEASTERN CAMPBELL AND WESTERN LEE COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 12 miles southwest of Middlesboro, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, White Oak, Cumberland Gap, Arthur, Powell River Preserve
and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3661 8347 3643 8385 3642 8389 3643 8389
3640 8392 3654 8405 3659 8399 3658 8369
3662 8365 3664 8358 3666 8353
TIME...MOT...LOC 2254Z 232DEG 19KT 3652 8391
05/MASpecial weather statement, May 27, 7:11 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT SAT MAY 27 2017
VAZ005-006-008-280015-
Washington VA-Scott VA-Russell VA-
711 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND WESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 815 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Gate City, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Nickelsville, Dungannon, Collingwood,
Castlewood, Holston, Hansonville, Hilander Park, Benhams and Fort
Blackmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.
LAT...LON 3661 8202 3675 8263 3687 8265 3688 8263
3688 8200
TIME...MOT...LOC 2311Z 274DEG 20KT 3679 8245
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:46 PM EDT | Special Weather Statement | MRX | Russell | 44 min |
| May 27, 6:26 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 49 min |
| May 27, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 44 min |
| May 27, 6:37 PM EDT | Special Weather Statement | MRX | Russell | 23 min |
| May 27, 7:11 PM EDT | Special Weather Statement | MRX | City of Bristol | 64 min |
| May 27, 7:42 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.